Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 71, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 6, 2003, 5:17 AM CDT for Caddo County, Grady County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2003, 5:17 AM CDT (10:17 UTC)
- Expired
- Apr 6, 2003, 6:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Caddo County, OK, Grady County, OK
The radar
The Norman radar (KTLX), 76 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 11:35 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 10.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2069 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 456 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 061017
SVROKC
OKC015-051-061100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
515 AM CDT SUN APR 6 2003
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRADY COUNTY IN CENTRAL OKLAHOMA
CADDO COUNTY IN SOUTHWEST OKLAHOMA
* UNTIL 600 AM CDT
* AT 516 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM
CENTERED OVER ANADARKO...MOVING EAST-NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF TENNIS BALLS AND WINDS TO 70 MPH ARE LIKELY
WITH THIS SEVERE THUNDERSTORM...WHICH MAY CAUSE INJURY AND DAMAGE TO
PROPERTY. TAKE SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
LAT...LON 3511 9845 3485 9821 3506 9765 3532 9770
3540 9802
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:02 AM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 6, 4:02 AM CDT, 1 hour 15 minutes before
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
Hazardous weather outlook, Apr 5, 11:45 AM CST, 16 hours 32 minutes before
OKZ004>048-050>052-TXZ083>090-061800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CST SAT APR 5 2003
THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO THE WESTERN TWO THIRDS OF
OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT
OVER THE SOUTHERN HALF OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
REMAINDER OF OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA IS ROUGHLY ALONG AND SOUTH OF A LINE FROM
HOLLIS... TO CORDELL... TO OKLAHOMA CITY... TO CHANDLER. THE SLIGHT
RISK AREA INCLUDES THE REMAINDER OF CENTRAL AND NORTHERN OKLAHOMA.
TIMING...
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING BETWEEN 7
PM AND 11 PM...AND SPREAD NORTHEASTWARD OVERNIGHT.
EXPECTED WEATHER AND IMPACTS...
THE STRONGEST STORMS ARE EXPECTED TO BE CAPABLE OF PRODUCING
BASEBALL SIZED HAIL. VERY LARGE HAIL WILL BE CAPABLE OF SIGNIFICANT
DAMAGE TO ROOFS...WINDOWS...AUTOMOBILES...AND VEGETATION.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS THIS EVENING AND OVERNIGHT.
DISCUSSION...
A STATIONARY FRONTAL BOUNDARY OVER CENTRAL TEXAS IS EXPECTED TO MOVE
NORTHWARD LATE TODAY AND THIS EVENING TO JUST SOUTH OF THE RED
RIVER...LIKELY BETWEEN WICHITA FALLS...AND MINERAL WELLS.
MEANWHILE...A DRYLINE WILL DEVELOP OVER CENTRAL AND SOUTHERN
PORTIONS OF THE TEXAS PANHANDLE...WITH THE TRIPLE POINT BETWEEN
LUBBOCK...MIDLAND...AND ABILINE.
AS THE ATMOSPHERE CONTINUES TO DESTABILIZE...AND THE UPPER TROUGH
APPROACHES FROM THE WEST...THUNDERSTORMS ARE EXPECTED TO DEVELOP
NEAR THIS TRIPLE POINT AND MOVE NORTHEASTWARD...WITH INITIAL
DEVELOPMENT POSSIBLY BY LATE AFTERNOON OR EARLY EVENING. STORM
MOTION WILL BE NORTHEASTWARD...WHICH COULD ALLOW A FEW OF THESE
STORMS TO MOVE INTO WESTERN PARTS OF NORTH TEXAS THIS EVENING...
INCLUDING KNOX CITY...MUNDAY...BENJAMIN...CROWELL...SEYMOUR...AND
ARCHER CITY. VERTICAL WIND PROFILES WILL BE VERY FAVORABLE FOR
SUPERCELLS...WITH A THREAT FOR TORNADOES AND VERY LARGE HAIL.
ACROSS THE REMAINDER OF RISK AREAS...THUNDERSTORMS WILL DEVELOP THIS
EVENING AND OVERNIGHT...AS THE LOW LEVEL JET STRENGTHENS. THE
MAJORITY OF THESE STORMS WILL OCCUR NORTH OF THE SURFACE FRONTAL
ZONE...WITH LARGE HAIL THE PRIMARY CONCERN. THE MODERATE RISK FOR
PARTS OF THESE AREAS IS FOR THE WIDESPREAD POTENTIAL FOR LARGE HAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY APR 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY OVER PARTS OF
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. A FEW OF THESE STORMS MAY BE
SEVERE. HOWEVER... BY MID TO LATE AFTERNOON SUNDAY... THE PRIMARY
AREA FOR SEVERE THUNDERSTORMS IS EXPECTED TO SHIFT EAST OF THE AREA.
OTHER HAZARDOUS WEATHER...
MORNING LOW TEMPERATURES MAY DROP BELOW FREEZING OVER NORTHWEST
OKLAHOMA ON MONDAY MORNING... WITH A BETTER CHANCE OF FREEZING
TEMPERATURES TUESDAY MORNING OVER ROUGHLY THE NORTHWEST THIRD OF
OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.
A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.
JAMESIn the hours before
Local storm report, Apr 5, 10:51 PM CST, 5 hours 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1051 PM CST SAT APR 05 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1003 PM 3 S BELLEVUE TX 1.75 INCH HAIL
04/05/03 CLAY REPORTED BY A SPOTTER
SBSLocal storm report, Apr 5, 11:27 PM CST, 4 hours 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1127 PM CST SAT APR 05 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM 4 S THACKERVILLE OK .75 INCH HAIL
04/05/03 LOVE PUBLIC REPORT
KTSpecial weather statement, Apr 6, 3:07 AM CDT, 2 hours 10 minutes before
OKZ033-036-TXZ083-060820- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 307 AM CDT SUN APR 6 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...HARMON AND JACKSON COUNTIES. THE LEADING EDGE OF A STRONG THUNDERSTORM WAS LOCATED 19 MILES WEST OF ELDORADO AT 307 AM CDT...MOVING NORTHEAST AT 60 MPH. THIS STORM IS CURRENTLY CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. IF THE STORM CONTINUES TO INTENSIFY...SEVERE THUNDERSTORM WARNINGS WILL BE WARRANTED. 11
Local storm report, Apr 6, 3:53 AM CDT, 1 hour 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
353 AM CDT SUN APR 06 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0351 AM 3 NE ALTUS OK 1.75 INCH HAIL
04/06/03 JACKSON REPORTED AT ALTUS
AFB BY AMATEUR
RADIO OPERATOR
KTLocal storm report, Apr 6, 4:28 AM CDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
428 AM CDT SUN APR 06 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 AM 2 SE COOPERTON OK .75 INCH HAIL
04/06/03 KIOWA REPORTED BY SHERIFF
DEPUTY. RELAYED BY
COUNTY EOC.
KTLocal storm report, Apr 6, 5:13 AM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
513 AM CDT SUN APR 06 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0512 AM 2 W CYRIL OK 60 MPH WIND GUST
04/06/03 CADDO ESTIMATED BY SPOTTER
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 9:58 PM CST | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 62 min |
| Apr 5, 10:44 PM CST | Severe Thunderstorm Warning | OUN | Love | 61 min |
| Apr 6, 12:11 AM CST | Severe Thunderstorm Warning | OUN | Bryan | 49 min |
| Apr 6, 3:41 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 34 min |
| Apr 6, 4:02 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 28 min |
| Apr 6, 4:33 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Washita | 42 min |
| Apr 6, 5:34 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Logan, Oklahoma | 26 min |
| Apr 6, 5:57 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, Lincoln, Logan, McClain and 2 more | 48 min |
| Apr 6, 6:33 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 42 min |
| Apr 6, 7:03 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Seminole | 42 min |
| Apr 6, 12:03 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 37 min |
| Apr 6, 12:30 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 45 min |
| Apr 6, 12:47 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 43 min |
| Apr 6, 1:19 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 41 min |
| Apr 6, 1:27 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 33 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.